Avalanche, Northwestern San Juan Mountains
- When
- February 29, 7:30 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Heavy snow resulted in several avalanches in the Ophir and Telluride areas in the northwestern San Juan Mountains. An avalanche which occurred in the Spring Creek area over Ophir downed a 115 kilovolt power line which served as the main conduit of electricity to area towns.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Heavy snow resulted in several avalanches in the Ophir and Telluride areas in the northwestern San Juan Mountains. An avalanche which occurred in the Spring Creek area over Ophir downed a 115 kilovolt power line which served as the main conduit of electricity to area towns. The main access road to the town of Ophir was impassable due to avalanche debris, penning residents in the town. Many homes and businesses were without power for an extended period of time. Electricity to Mountain Village and Telluride Ski Resort was disrupted, leaving ski lifts and gondolas inoperable for several hours. The town of Telluride was also without electricity for a period of time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 29, 2:22 PM MST, 5 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
222 PM MST SUN FEB 29 2004
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
TONIGHT...WRAP-AROUND MOISTURE CONTINUES TO BRING WIDESPREAD SNOW
SHOWERS TO MUCH OF WESTERN COLORADO THIS AFTERNOON. THE SNOW WILL BE
ON THE DECREASE THROUGH EARLY THIS EVENING OVER THE WESTERN
SECTIONS OF THE AREA...WITH FOCUS SHIFTING ENTIRELY OVER THE
NORTHERN AND CENTRAL MOUNTAINS...WHERE FAVORABLE OROGRAPHIC
FLOW WL CONT TO GENERATE PERIODS OF SNOW OVERNIGHT. WL CONT THE
HIGHLIGHTS FOR THE NORTHERN AND CENTRAL MOUNTAINS...AND ALLOW ALL
OTHER HIGHLIGHTS TO EXPIRE AS OF 6 PM THIS EVENING. THIS STORM
HAS BROUGHT ANOTHER 1 TO 3 FEET OVER MANY OF THE HIGHER MOUNTAINS...
WITH THE SAN JUANS THE BIG WINNER SO FAR.
MONDAY...AS THE UPPER LEVEL LOW OVER WESTERN KANSAS CONTS TO LIFT
EAST AND AWAY FROM THE REGION...SNOWFALL WL GRADUALLY WIND DOWN TO
JUST A FEW SNOW SHOWERS BY AFTERNOON...MAINLY ALONG THE HIGHER PEAKS
NEAR THE DIVIDE. OTHERWISE...A DRIER AND SLIGHTLY WARMER DAY IN
STORE WITH WEAK SHORTWAVE RIDGING BUILDING IN.
MONDAY NIGHT...MOISTURE WL QUICKLY INCREASE OVER THE AREA AS A
SHRTWV KICKS OUT OF THE NEXT MEAN TROUGH DIGGING INTO THE GREAT
BASIN. THIS WAVE IS NOT EXPECTED TO BRING MUCH TO OUR AREA AS IT
WEAKENS WHILE RIDING UP THE BACK SIDE OF EXITING RIDGE. HAVE CUT
POPS BACK FROM EARLIER FORECAST...WITH EMPHASIS OVER THE SOUTHERN
MOUNTAINS.
.LONG TERM (TUESDAY THROUGH SUNDAY)...
TUESDAY...BOTH GFS/ETA SHOW CLOSED LOW DIGGING OVER SOUTHERN
CALIFORNIA. THIS POSITION NOT VERY FAVORABLE FOR PRECIP ACROSS
EASTERN UTAH/WESTERN COLORADO HOWEVER...INCREASING SOUTHERLY FLOW
WILL ALLOW PACIFIC MOISTURE TO REACH THE FOUR CORNERS LATE MONDAY
NIGHT/TUESDAY. OROGRAPHIC LIFT AND ISENTROPIC UPGLIDE ON THE 300K
SURFACE WOULD INDICATE THE POTENTIAL FOR PRECIP OVER SE UTAH/SW
COLORADO...HITTING THE SOUTHERN MOUNTAINS THE HARDEST.
TUESDAY NIGHT-WEDNESDAY...SUBTLE DIFFERENCES IN TRACK WITH THIS
SYSTEM WILL BE MAIN CHALLENGE TO PRECIP POTENTIAL ACROSS THE SOUTH.
AT THIS TIME...MODELS TRACK STORM VERY CLOSE TO THE MEXICO/U.S.
BORDER. GFS INDICATES NICE BAROCLINIC/PRECIP BAND DEVELOPING OVER
EASTERN AZ AROUND 00Z/WED. AS SYSTEM SLIDES EAST...NORTHERN END OF
THIS PRECIP BAND COULD AFFECT THE FOUR CORNERS. MODERATE LOW LEVEL
SOUTHERLY FLOW WILL RESULT IN OROGRAPHIC COMPONENT ENHANCING
SNOWFALL POTENTIAL. AREAS THAT WILL NEED TO BE MONITORED CLOSELY AS
THIS SYSTEM EVOLVES INCLUDE...THE HIGH VALLEYS OF SE UTAH AND SW
COLORADO (BLANDING TO CORTEZ/DURANGO TO PAGOSA SPRINGS)...AND THE
SOUTHERN MOUNTAINS (ABAJO/SAN JUANS).
THURSDAY-FRIDAY...SOUTHERN STORM DEPARTS THE REGION IN TIME FOR A
SERIES OF PACIFIC WAVES TO AFFECT THE FORECAST AREA. FIRST WEAKER
WAVE WILL SLIDE BY THURSDAY WITH MINIMAL IMPACT...BUT SECONDARY
ENERGY DIVING FROM THE PACIFIC NORTHWEST WILL ARRIVE THURSDAY NIGHT
AND FRIDAY. HAVE BUMPED POPS UP ACROSS THE AREA FOR THIS TIME PERIOD.
TEMPERATURES REMAIN AT OR SLIGHTLY BELOW NORMAL. H7 TEMPS SHOW NO
SIGNIFICANT WARM-UP THROUGH THE WEEK...AND ANY PRECIP THAT OCCURS
SHOULD BE ALL SNOW...WITH THE EXCEPTION OF THE LOWEST VALLEYS
(<5000FT)...WHERE RAIN/SNOW MIX IS MORE LIKELY. NADLER.83
SATURDAY-SUNDAY...NORTHWEST FLOW WILL REMAIN OVER THE AREA WITH
OROGRAPHIC FORCING AND WEAK EMBEDDED WAVES KEEPING A CHANCE OF
PRECIPITATION MAINLY ACROSS THE NORTHERN MOUNTAINS NEAR THE DIVIDE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING THROUGH 600 AM MST MONDAY
ZONES 4/10/13.
WINTER WEATHER ADVISORY THROUGH 600 AM MST MONDAY
ZONE 5.
.UT...NONE.
&&
JDC/DJNHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 530 AM MST SUN FEB 29 2004 COZ006-007-011-012-014-019>023-UTZ022>025-027>029-011200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY- LA SAL AND ABAJO MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS- TAVAPUTS PLATEAU-UPPER GUNNISON RIVER VALLEY- WEST ELK AND SAWATCH MOUNTAINS- 530 AM MST SUN FEB 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND MUCH OF SOUTHWESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... PERIODS OF SNOWFALL WILL CONTINUE TODAY AND DIMINISH THIS EVENING. THE MOUNTAINS COULD UP TO 6 INCHES OF NEW SNOWFALL WITH LOCAL VALLEY LOCATIONS RECEIVING UP TO 2 INCHES. SNOW WILL DIMINISH THIS AFTERNOON AND END TONIGHT. GUSTY NORTHWEST WINDS THIS AFTERNOON WILL PRODUCE BLOWING AND DRIFTING SNOW OVER THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... SCATTERED MOUNTAIN SNOW SHOWERS WILL CONTINUE THROUGH THE NEW WEEK... WITH ISOLATED SHOWERS POSSIBLE IN THE VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE URGED TO REPORT SNOWFALL AMOUNTS OR ANY HAZARDOUS CONDITIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. COZ001>005-008>010-013-017-018-011200- CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS- ROAN AND TAVAPUTS PLATEAUS-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- UPPER YAMPA RIVER BASIN- 530 AM MST SUN FEB 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... PERIODS OF HEAVY SNOWFALL WILL CONTINUE TODAY AND TONIGHT. UP TO A FOOT OF NEW SNOWFALL IS POSSIBLE IN THE MOUNTAINS BY MONDAY MORNING. THE VALLEYS WILL GENERALLY ACCUMULATE 2 TO 6 INCHES. LOCAL AFTERNOON THUNDERSTORMS ARE POSSIBLE. GUSTY NORTHWEST WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... SCATTERED MOUNTAIN SNOW SHOWERS WILL CONTINUE THROUGH THE NEW WEEK... WITH ISOLATED TO SCATTERED SHOWERS IN THE VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE URGED TO REPORT SNOWFALL AMOUNTS OR ANY HAZARDOUS CONDITIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. JOE
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388075.